Alert archive / Oregon / Wind Advisories in 2009

Wind Advisory 6, NWS Medford, OR

February 23, 2009Siskiyou County, California; Curry County, Josephine County, Oregon

NWS Medford, OR issued this wind advisory at Feb 23, 2009, 3:36 AM PST for Siskiyou County, California; Curry County, Josephine County, Oregon. It took effect at Feb 23, 2009, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2009, 3:36 AM PST (11:36 UTC)
In effect from
Feb 23, 2009, 10:00 AM PST
Expired
Feb 23, 2009, 6:59 PM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 60 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 231136
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
336 AM PST MON FEB 23 2009

...STRONG AND GUSTY SOUTHEAST THROUGH SOUTHWEST WINDS TODAY...

.LOW PRESSURE OFFSHORE WILL SEND A COLD FRONT THROUGH THE AREA
THIS AFTERNOON AND EVENING. THIS WILL BRING STRONG AND GUSTY
WINDS AHEAD AND BEHIND IT.

CAZ081-231945-
/O.NEW.KMFR.WI.Y.0006.090223T1800Z-090224T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
336 AM PST MON FEB 23 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST THIS EVENING. 

SOUTHEAST AND SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
40 TO 55 MPH FROM LATE THIS MORNING THROUGH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ORZ024-231945-
/O.NEW.KMFR.WI.Y.0006.090223T2100Z-090224T0300Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
INCLUDING THE CITY OF...GRANTS PASS
336 AM PST MON FEB 23 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
PST THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS 40 TO 50
MPH THROUGH THE ILLINOIS VALLEY TO NEAR GRANTS PASS THIS
AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BTL
3 follow-up statements
000 
WWUS76 KMFR 231939
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1139 AM PST MON FEB 23 2009

CAZ081-240600-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-090224T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
1139 AM PST MON FEB 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON AND EVENING. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ORZ024-240300-
/O.CON.KMFR.WI.Y.0006.090223T2100Z-090224T0300Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
INCLUDING THE CITY OF...GRANTS PASS
1139 AM PST MON FEB 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40
MPH THROUGH THE ILLINOIS VALLEY THIS AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS76 KMFR 232129
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
129 PM PST MON FEB 23 2009

ORZ024-232230-
/O.CAN.KMFR.WI.Y.0006.000000T0000Z-090224T0300Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
INCLUDING THE CITY OF...GRANTS PASS
129 PM PST MON FEB 23 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY FOR THE ILLINOIS VALLEY. 



$$

CAZ081-240600-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-090224T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
129 PM PST MON FEB 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SOUTH WINDS 15 TO 25 MPH WILL INCREASE LATER THIS AFTERNOON TO 20
TO 30 MPH WITH GUSTS TO 45 MPH THROUGH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
RH
000 
WWUS76 KMFR 240259
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
659 PM PST MON FEB 23 2009


CAZ081-240400-
/O.CAN.KMFR.WI.Y.0006.000000T0000Z-090224T0600Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
659 PM PST MON FEB 23 2009

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELED THE WIND
ADVISORY. 

WINDS HAVE FALLEN TO BELOW ADVISORY CRITERIA. SOUTH WINDS OF 15 TO
25 MPH WILL CONTINUE IN THE SHASTA VALLEY THIS EVENING THEN
FALL TO SOUTH AT 5 TO 15 MPH AFTER MIDNIGHT.

$$
MWJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 22, 9:09 PM PST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 22, 9:09 PM PST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
909 PM PST SUN FEB 22 2009

.DISCUSSION...24 HOUR COASTAL PRECIPITATION AMOUNTS ARE GENERALLY
BETWEEN 1 AND 3 INCHES...WITH DOUGLAS JOSEPHINE AND SISKIYOU
COUNTIES REPORTING SOME AMOUNTS IN EXCESS OF AN INCH AS WELL. ITS
BEEN SINCE DECEMBER 28TH THAT THE AREA HAS SEEN A STORM PRODUCING
PRECIPITATION AMOUNTS OF THIS SIGNIFICANCE.

AN UPDATE TO THE FORECAST IS NOT NECESSARY WITH WIDESPREAD
RAINFALL AND HIGH ELEVATION SNOW TO CONTINUE OVERNIGHT. THE SERIES
OF DISTURBANCES WILL CONTINUE OVER THE NEXT WEEK WITH THE BEST
CHANCE FOR A BREAK BETWEEN STORMS CURRENTLY INDICATED TO BE FRIDAY.

&&

.AVIATION...MOST OF THE REGION WILL HAVE VFR CONDITIONS WITH
AREAS OF LIGHT RAIN OVERNIGHT. AREAS OF MVFR CONDITIONS WILL
PREVAIL ALONG THE COAST AND OVER PORTIONS OF NORTHERN CALIFORNIA.

&&

.PREV DISCUSSION... /ISSUED 200 PM PST SUN FEB 22 2009/

SHORT TERM...ANOTHER CLOSED LOW THAT DEVELOPED OVERNIGHT OUTSIDE
140W HAS MOVED TO NEAR 41/138W THIS AFTERNOON. THE MODELS ARE IN
GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THIS LOW OVER THE
NEXT 48 HOURS. THE LOW WILL MOVE GRADUALLY NORTHEAST WITH A TRACK
THAT BRINGS IT TO THE CENTRAL WASHINGTON COAST BY TUESDAY MORNING.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH THE COAST
MONDAY AFTERNOON...THEN MOVE ONSHORE MONDAY EVENING. GRADIENTS WILL
TIGHTEN UP AT THE SURFACE AND ABOVE AHEAD OF THE FRONT MONDAY...AND
THIS SHOULD PRODUCE GUSTY WINDS ALONG THE COAST. GOOD DYNAMICS WITH
THIS SYSTEM SHOULD ALLOW INCREASING MID LEVEL WIND TO BE TRANSFERED
NEAR THE SURFACE OVER PORTIONS OF THE FORECAST AREA BY MONDAY
AFTERNOON. IN PARTICULAR...I EXPECT GUSTY SOUTHERLY WINDS TO DEVELOP
IN THE SHASTA VALLEY...AREAS EAST OF THE CASCADES AND IN THE ROGUE
VALLEY. WIND ADVISORIES WILL LIKELY BE NEEDED IN SOME OF THESE
LOCATIONS IF THE MODELS LOOK THE SAME MONDAY MORNING. THE SYNOPTIC
PATTERN WILL NOT CHANGE MUCH WEDNESDAY AS THE MODELS SHOW ANOTHER
CLOSED LOW DEVELOPING OFF THE PACIFIC NW COAST SOMEWHERE BETWEEN 130
AND 140W.

AS FAR AS PRECIPITATION AND SNOW LEVELS...SNOW LEVELS WILL REMAIN
NEAR OR ABOVE 6000 FEET THROUGH MONDAY THEN BEGIN TO LOWER LATE
MONDAY NIGHT AND TUESDAY BEHIND THE FRONT TO 4000 TO 5000 FEET. A
MOIST SOUTHWEST FLOW FROM OFF THE OCEAN WILL CONTINUE TO PRODUCE
AREAS OF PRECIPITATION OVER MOST OF THE REGION THROUGH
TONIGHT...THEN INCREASE SOMEWHAT MONDAY AFTERNOON AS THE FRONT MOVES
CLOSER. OROGRAPHICALLY FAVORED LOCATIONS LIKE CURRY COUNTY IN
SOUTHWEST OREGON AND PORTIONS OF SISKIYOU COUNTY IN NORTHERN
CALIFORNIA WILL RECEIVE THE HEAVIEST AMOUNTS OF RAIN.

LONG TERM...NO SIGNIFICANT CHANGES. LONG WAVE TROUGH WILL REMAIN
OFF THE PACIFIC NORTHWEST COAST THROUGH THE PERIOD KEEPING MOST OF
THE REGION IN AN UNSETTLED WEATHER PATTERN. TEMPERATURES EXPECTED TO
BE NEAR NORMAL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 AM TO
     4 PM PST MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 4 AM MONDAY TO 4 PM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 4 PM MONDAY TO 4 AM PST TUESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST MONDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.

DW

In the hours before

Local storm report, Feb 22, 10:39 PM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1039 PM PST SUN FEB 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             7 E MOUNT SHASTA        41.32N 122.18W
02/22/2009  M6.0 INCH        SISKIYOU           CA   PUBLIC

            6 INCHES OF NEW SNOW REPORTED FROM 4PM PST SATURDAY FEB
            21ST THROUGH 6AM PST SUNDAY. LOCATION IS MOUNT SHASTA
            BOARD AND SKI PARK. BASE ELEVATION NEAR 5500 FEET.

1200 PM     HEAVY SNOW       10 SW MOUNT SHASTA      41.22N 122.45W
02/22/2009  M9.4 INCH        SISKIYOU           CA   PARK/FOREST SRVC

            9.4 INCHES OF NEW SNOW MEASURED ON MOUNT SHASTA AVALANCHE
            CENTER SNOTEL AT CASTLE LAKE BETWEEN 10PM PST FEB 21ST
            AND 10AM PST FEB 22ND. ELEVATION 5870 FEET.

&&

LUTZ

Nearby

Wind Advisories in Oregon, 2009Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.